Heparin-induced thrombocytopenia (HIT) is a major side effect secondary to the administration of heparin. This syndrome is serious and potentially life threatening. This response is the result of antibodies formed against the platelet factor 4 (PF4)/heparin complex. The incidence of this immune-mediated syndrome has been estimated to be 1-3% of all patients receiving heparin therapy. The occurrence of HIT in patients requiring full anticoagulation for cardiopulmonary bypass (CPB), therefore, presents a serious challenge to the cardiac surgery team. The diagnosis of HIT should be based on both clinical and laboratory evidence. While functional assays, platelet aggregation tests, and the serotonin release assay can be used to support the diagnosis, the negative predictive value of these tests is generally less than 50%. In contrast, although non-functional antibody detection assays are more sensitive, they have a low specificity. HIT can be treated in several ways, including cessation of all heparin and giving an alternative thrombin inhibitor, platelet inhibition followed by heparin infusion, and the use of low molecular weight heparins. In this presentation, the pathology and current diagnostic tests, as well as the successful management of patients with HIT undergoing CPB at New York Presbyterian Hospital, are reviewed.
All Science Journal Classification (ASJC) codes
- Radiology Nuclear Medicine and imaging
- Safety Research
- Cardiology and Cardiovascular Medicine
- Advanced and Specialized Nursing